[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 11, 1948

DERMATITIS DUE TO MESANTOIN

JAMA. 1948;138(15):1114. doi:10.1001/jama.1948.02900150044019

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  In an article entitled "Fulminating Dermatitis Bullosa Medicamentosa Due to 'Mesantoin' " (in The Journal, July 17, p. 1031), Dr. Dave B. Ruskin reported a fatality presumably due to "mesantoin" (methylphenylethyl hydantoin). As one who introduced this anticonvulsant drug into medicine and who has been continuously studying it clinically since 1943, I wish to comment on this report.The exceptional dermatologic history of this patient is extremely important to an understanding of the case, and certain points are so significant that they deserve to be reviewed: 1. "At age 4 the patient had whooping cough and another unidentified illness associated with a rash." (Could this have been a drug rash?) 2. At about 6 years of age, she was given diphenyl hydantoin sodium ("dilantin") and phenobarbital, and "a rash and ataxia developed with either drug." 3. When she was approximately 71/2 years of age (only six months before

First Page Preview View Large
First page PDF preview
First page PDF preview
×